Michigan, 2011Winter Weather in Michigan, January 3 to 4, 2011
January 3 to 4, 2011 · NWS GRR · 10 events in 10 counties and zones
A clipper type system advanced toward the Great Lakes region from the west during the afternoon of January 3rd with snow beginning towards evening. Snow with a high water content falling on slightly below freezing road surfaces resulted in very slippery conditions over Western Lower Michigan during the evening hours of the third.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A clipper type system advanced toward the Great Lakes region from the west during the afternoon of January 3rd with snow beginning towards evening. Snow with a high water content falling on slightly below freezing road surfaces resulted in very slippery conditions over Western Lower Michigan during the evening hours of the third. A truck jack-knifed during the evening hours on Interstate 96 near Walker.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Jan 3, 12:47 PM EST, 13 minutes earlier.
Area forecast discussion, Jan 3, 12:47 PM EST, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1247 PM EST MON JAN 3 2011
LATEST UPDATE...AVIATION...
.SYNOPSIS...(400 AM EST MON JAN 3 2011)
TEMPERATURES WILL AVERAGE BELOW NORMAL THROUGH THE UPCOMING WEEK
WITH SEVERAL CHANCES FOR LIGHT SNOW. SNOW WITH LIGHT ACCUMULATIONS
IS ANTICIPATED LATE TODAY THROUGH TONIGHT AND TUESDAY AS A WEAK
CLIPPER SYSTEM MOVES THROUGH TONIGHT WITH SOME LAKE EFFECT SNOW TO
FOLLOW FOR TUESDAY. ANOTHER CHANCE FOR LAKE EFFECT SNOW WHICH COULD
POTENTIALLY BE MORE SIGNIFICANT WILL COME THURSDAY THROUGH FRIDAY AS
A STRONGER SURGE OF COLDER AIR MOVES IN.
&&
.SHORT TERM...(400 AM EST MON JAN 3 2011)
(TODAY THROUGH WEDNESDAY AFTERNOON)
MORNING FLURRIES PRIMARILY NORTH OF I-96 WILL BE FOLLOWED BY THE
DEVELOPMENT OF LIGHT SNOW THIS AFTERNOON (MAINLY NNW OF GRAND
RAPIDS) IN SW FLOW WARM AIR ADVECTION AHEAD OF THE WEAK CLIPPER
SYSTEM. THE CLIPPER WILL MOVE THROUGH TONIGHT BRINGING LIGHT
SYNOPTIC SNOW FOLLOWED BY LAKE EFFECT SNOW TUESDAY AS COLDER AIR
MOVES IN AND H8 TEMPS FALL TO -14 C BY 00Z WED WITH DEEP MOISTURE
THROUGH THE DGZ ON TUE.
TOTAL SNOW ACCUMULATIONS FROM LATE TODAY THROUGH TUESDAY OF ONLY ONE
TO THREE INCHES ARE ANTICIPATED. HIGHER END AMOUNTS WITHIN THAT
RANGE WILL OCCUR MAINLY WEST OF US-131 WITH ONLY AN INCH OR LESS
WELL INLAND.
LAKE EFFECT SNOW WILL TAPER OFF TUESDAY NIGHT AS H8 TEMPS MODERATE A
BIT AND DEEPER MOISTURE MOVES OUT AND WEAK SFC RIDGING BUILDS IN.
ANOTHER WEAK LOW PRESSURE SYSTEM MAY BRING MORE LIGHT SNOW AND
FLURRIES BY WEDNESDAY AFTERNOON PRIMARILY ACROSS THE NORTHERN HALF
OF OUR CWFA.
&&
.LONG TERM...(400 AM EST MON JAN 3 2011)
(WEDNESDAY NIGHT THROUGH SUNDAY)
00Z GFS AND ECMWF CONTINUE TO SHOW SFC CYCLOGENESIS ACROSS THE
CENTRAL GREAT LAKES AS COMPLEX UPPER LOW MOVES THROUGH. DETAILS ARE
STILL EVOLVING AS RUN TO RUN INCONSISTENCIES CONTINUE FOR THIS
EVENT. ONE TREND SEEN IS FOR A LITTLE FASTER ARRIVAL...SO POPS WERE
BUMPED UP FOR WEDNESDAY NIGHT.
PREFERENCE IS FOR THE DEEPER AND SLOWER 00Z ECMWF...RATHER THAN THE
00Z GFS WHICH SEEMS TOO QUICK TO TRANSLATE ENERGY OFF THE NEW
ENGLAND COAST. IT SEEMS MORE LIKELY THAT THE DOUBLE BARREL UPPER LOW
DEPICTED BY BOTH MODELS WILL TAKE SOME TIME TO CONSOLIDATE INTO ONE
LOW CENTER BEFORE IT MOVES EAST.
ONCE IT DOES MOVE EAST...ONE MORE WEAKER UPPER LOW SLIDES THROUGH
FRIDAY NIGHT...CONTINUING THE SNOW SHOWERS. THEY SHOULD TAPER OFF BY
SUNDAY AS SFC AND UPPER RIDGING MOVES IN.
&&
.AVIATION...(1247 PM EST MON JAN 3 2011)
LIGHT SNOW WILL DEVELOP TONIGHT ACROSS THE REGION. THE WRN TAF SITES
WILL BE THE MOST IMPACTED. VSBYS WILL DECREASE TO IFR AT MKG/GRR.
THIS SHOULD BE A FAIRLY SHORT EVENT WITH THE HEAVIEST SNOW FALLING
BETWEEN 08-12Z. STILL ONLY LOOKING FOR 1-3 INCHES WITH THE MOST AT
MKG.
&&
.MARINE...(400 AM EST MON JAN 3 2011)
EXTENDED SCA FOR ALL ZONES THRU TUE NIGHT SINCE WAVE HEIGHTS WILL
RAMP UP AGAIN LATE TONIGHT THROUGH TUESDAY NIGHT AS WINDS VEER TO
THE WNW AND INCREASE TUESDAY USHERING MORE COLD AIR ACROSS
RELATIVELY MILD LAKE WATERS.
&&
.HYDROLOGY...(400 AM EST MON JAN 3 2011)
RIVER ICE WILL BE DEVELOPING WITH TEMPS THROUGH THE WEEK ONLY IN THE
TEENS AND TWENTIES. SO WE WILL HAVE TO KEEP A CLOSE EYE ON ICE JAM
POTENTIAL.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...SMALL CRAFT ADVISORY NOW IN EFFECT THROUGH TUESDAY NIGHT FOR
THE ENTIRE NEARSHORE.
&&
SYNOPSIS: LAURENS
SHORT TERM: LAURENS
LONG TERM: OSTUNO
AVIATION: 93
MARINE: LAURENS
HYDROLOGY: LAURENSHazardous weather outlook, Jan 3, 5:37 AM EST, 7 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
537 AM EST MON JAN 3 2011
LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-041045-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-MASON-LAKE-
OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-MONTCALM-
GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-INGHAM-
VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
537 AM EST MON JAN 3 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
SNOW SHOWERS WILL INCREASE TONIGHT AND THE TUESDAY MORNING COMMUTE
COULD BE SLIPPERY.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
MEASURABLE SNOW IS POSSIBLE WEDNESDAY NIGHT AND THURSDAY AS A
CLIPPER MOVES THROUGH.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
OSTUNO
Winter Weather, Mason
- When
- January 3, 1:00 PM EST to January 4, 7:00 PM EST
- Where
- Mason forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.956, -86.423 (the zone’s center; the record gives no point)
A co-op observer in Scottville reported 4.8 inches of snow which fell from the afternoon hours of the third through 7 a.m. on the fourth.
Winter Weather, Lake
- When
- January 3, 1:00 PM EST to January 4, 7:00 PM EST
- Where
- Lake forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.990, -85.802 (the zone’s center; the record gives no point)
A co-op observer in Baldwin reported 4.2 inches of snow which fell from the afternoon hours of the third through 7 a.m. on the fourth.
Winter Weather, Oceana
- When
- January 3, 1:00 PM EST to January 4, 7:00 PM EST
- Where
- Oceana forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 43.682, -86.317 (the zone’s center; the record gives no point)
A CoCoRaHS observer four miles north northeast of Walkerville reported 3.4 inches of snow which fell from the afternoon hours of the third through 7 a.m. on the fourth.
Winter Weather, Newaygo
- When
- January 3, 1:00 PM EST to January 4, 7:00 PM EST
- Where
- Newaygo forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.554, -85.801 (the zone’s center; the record gives no point)
A trained spotter three miles northwest of White Cloud reported four inches of snow which fell from the afternoon hours of the third through 9 a.m. on the fourth.
Winter Weather, Kent
- When
- January 3, 4:00 PM EST to January 4, 7:00 PM EST
- Where
- Kent forecast zone
- Reported by
- NWS Employee
- Coordinates
- 43.032, -85.549 (the zone’s center; the record gives no point)
An NWS employee reported that 4.5 inches of snow fell between 4 p.m. on the third and 7 p.m. on the fourth. A truck jack-knifed during the evening hours of the third on I-96 near Walker.
Winter Weather, Muskegon
- When
- January 3, 4:00 PM EST to January 4, 7:00 PM EST
- Where
- Muskegon forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 43.219, -86.212 (the zone’s center; the record gives no point)
The Muskegon County Airport reported 4.9 inches of snow from the afternoon of the third through 7 p.m. on the fourth.
Winter Weather, Ottawa
- When
- January 3, 4:00 PM EST to January 4, 7:00 PM EST
- Where
- Ottawa forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.003, -86.179 (the zone’s center; the record gives no point)
Around three to four inches of snow was reported across Ottawa county.
Winter Weather, Allegan
- When
- January 3, 4:00 PM EST to January 4, 7:00 PM EST
- Where
- Allegan forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.518, -85.910 (the zone’s center; the record gives no point)
Three to four inches of snow was reported across Allegan county.
Winter Weather, Van Buren
- When
- January 3, 4:00 PM EST to January 4, 7:00 PM EST
- Where
- Van Buren forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.285, -86.306 (the zone’s center; the record gives no point)
Three to four inches of snow was reported across Van Buren county. A trained spotter in Paw Paw reported 3.5 inches of snow and I-94 near Decatur was briefly closed on the fourth due to multiple crashes.
Winter Weather, Kalamazoo
- When
- January 3, 4:00 PM EST to January 4, 7:00 PM EST
- Where
- Kalamazoo forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.245, -85.531 (the zone’s center; the record gives no point)
A section of US-131 was closed between Business-131 and D Avenue due to multiple slideoffs and accidents from two to three inches of heavy wet snow.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Minnesota, January 3, 20111 death · 1 event
- Winter Storm in California, January 3, 20114 events
- Blizzard and High Wind in Alaska, January 3 to 4, 201165 kt wind · 2 events
- Winter Storm in Utah, January 3, 20111 event
- Frost and Freeze in Oregon, January 3, 20111 event
- Frost and Freeze in Oregon, January 3 to 4, 20111 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 281019, 281020, 281021, 281022, 281017, 281018, 281026, 281027, 281030, 281034.